Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS State College, PA

March 13, 2006Clearfield County, Elk County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Mar 13, 2006, 4:28 PM EST for Clearfield County, Elk County, Pennsylvania. It was in force for 21 days. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2006, 4:28 PM EST (21:28 UTC)
Expired
Apr 3, 2006, 4:00 PM EDT
In force
21 days
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Clearfield County, PA, Elk County, PA

The radar

The State College radar (KCCX), 51 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 4:49 PM ESTTSTM WND DMGRockton, PANUMEROUS TREES DOWN
Mar 13, 4:54 PM ESTTSTM WND GST 0Clearfield, PA59 MPH GUST REPORTED AT CLEARFIELD AIRPORT
Mar 13, 4:54 PM ESTTSTM WND GST 59Clearfield, PA51 KT WIND GUST REPORTED AT CLEARFIELD AIRPORT
Apr 3, 3:22 PM EDTHAIL 0.5Treasure Lake, PAPEA TO MARBLE SIZED HAIL COVERING THE GROUND.
Apr 3, 3:25 PM EDTHAIL 0.25Dubois, PAPEA TO MARBLE SIZED HAIL COVERING GROUND
Apr 3, 4:05 PM EDTHAIL 0.54 S Curwensville, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 392 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 132128
SVRCTP
PAC033-132215-
/O.NEW.KCTP.SV.W.0002.060313T2128Z-060313T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
428 PM EST MON MAR 13 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 515 PM EST

* AT 425 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM TREASURE LAKE TO 23 MILES SOUTHWEST OF ROCKTON...AND MOVING
  EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PENFIELD AND ROCKTON AROUND 435 PM EST...
  S.B. ELLIOT STATE PARK AND PARKER DAM STATE PARK AT 440 PM EST...
  HYDE AND CURWENSVILLE AROUND 445 PM EST...
  WOODLAND AND CLEARFIELD AROUND 450 PM EST...
  LECONTES MILLS AND JEFFRIES AROUND 455 PM EST...
  OSCEOLA MILLS AROUND 500 PM EST...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4127 7882 4071 7901 4074 7832 4124 7795

$$

FORECASTER: DANGELO
3 follow-up statements
000 
WUUS51 KCTP 031854
SVRCTP
PAC033-047-032000-
/O.NEW.KCTP.SV.W.0002.060403T1853Z-060403T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
253 PM EDT MON APR 3 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA
  ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 400 PM EDT

* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE  
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED 14 MILES WEST OF DUBOIS...OR NEAR BROOKVILLE...AND MOVING  
  EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TREASURE LAKE AND DUBOIS AROUND 305 PM EDT...
  BROCKPORT AND ROCKTON AROUND 310 PM EDT...
  PENFIELD AND S.B. ELLIOT SP AROUND 315 PM EDT...
  FORCE AND PARKER DAM SP AROUND 320 PM EDT...
  WOODLAND AROUND 325 PM EDT...
  MEDIX RUN AND BENEZETTE AROUND 330 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4119 7911 4102 7905 4080 7869 4089 7825
      4108 7815 4136 7826 4156 7863 4159 7880
      4140 7899

$$

FORECASTER: KL
000 
WWUS51 KCTP 031935
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 PM EDT MON APR 3 2006

PAC033-047-032000-
/O.CON.KCTP.SV.W.0002.000000T0000Z-060403T2000Z/
CLEARFIELD-ELK-
333 PM EDT MON APR 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR ELK AND CLEARFIELD COUNTIES...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR S.B. ELLIOT SP...OR 10 MILES EAST OF DUBOIS...MOVING
EAST AT 30 MPH.

A STORM SPOTTER AT TREASURE LAKE REPORTED PEA TO DIME SIZED HAIL 
COVERING THE GROUND AT 322 PM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4119 7911 4102 7905 4080 7869 4089 7825
      4108 7815 4136 7826 4156 7863 4159 7880
      4140 7899

$$

FORECASTER:GAD
000 
WWUS51 KCTP 032005
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
404 PM EDT MON APR 3 2006

PAC033-047-032014-
/O.EXP.KCTP.SV.W.0002.000000T0000Z-060403T2000Z/
CLEARFIELD-ELK-
404 PM EDT MON APR 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR ELK AND CLEARFIELD COUNTIES
WAS ALLOWED TO EXPIRE AT 400 PM EDT...

NUMEROUS REPORTS OF PEA TO MARBLE SIZED HAIL COVERING THE GROUND 
WERE RECEIVED AS THE LINE OF THUNDERSTORMS MOVED THROUGH WESTERN 
PORTIONS OF ELK AND CLEARFIELD COUNTIES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4119 7911 4102 7905 4080 7869 4089 7825
      4108 7815 4136 7826 4156 7863 4159 7880
      4140 7899

$$

FORECASTER:GAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 3:38 PM EST, 50 minutes earlier.

Area forecast discussion, Mar 13, 3:38 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EST MON MAR 13 2006

.SHORT TERM /TONIGHT/...

SPECIAL SOUNDINGS AROUND THE REGION INDICATE SATURATED CONDITIONS
UP THROUGH THE ATMOSPHERE AS EARLIER CONVECTION HAS STABILIZED
MOST OF OUR NORTHERN CWA. THE MAIN AREA OF CONVECTION MOVING INTO
WESTERN PA NOW HAS SHOWN SOME SEVERE CHARACTERISTICS. THIS WILL BE
THE CONCERN THIS EVENING AS SOME SUN HAS PUSHED TEMPERATURES INTO
THE MID 70S OVER THE CENTRAL MOUNTAINS AND TO NEAR 80 OVER THE
SOUTHEAST.

THE SURFACE FRONT IS MOVING THROUGH WESTERN OHIO WITH A FEW
LIGHTNING STRIKES REPORTED OVER THE PAST HOUR. THIS WILL KEEP THE
THUNDERSTORM THREAT GOING TONIGHT AND WITH THE STRONG 850 MB WINDS
TO 60 KTS...THE POTENTIAL FOR DAMAGING WINDS CONTINUES OVERNIGHT.

COLD AIR RUSHING IN BEHIND THE FRONT OVERNIGHT WILL FILTER INTO
THE FAR NORTHWEST ZONES CHANGING THE RAIN TO SNOW SHOWERS AFTER
MIDNIGHT. WE WILL SEE WORDING IN THE FORECAST OF STRONG STORMS AND
SNOW ACCUMULATIONS IN THE SAME PERIOD FOR THE FAR NORTHWEST.

&&

.LONG TERM /TUESDAY THROUGH MONDAY/...

GUSTY WEST WINDS AND COLD AIR ADVECTION WILL DOMINATE THE ENTIRE
FORECAST AREA ON TUESDAY. WINDS WILL BE GUSTY BUT SHOULD REMAIN
BELOW ADVISORY CRITERIA AS THE LOW PULLS WELL NORTH INTO ONTARIO.
TEMPERATURES WILL FALL ON TUESDAY WITH RAIN SHOWERS MIXING WITH
SNOW SHOWERS OVER ALL BUT THE SOUTHEAST BY EVENING.

THE NEXT SYSTEM WILL DIVE SOUTHEAST ACROSS THE GREAT LAKES ON
THURSDAY AND SPREAD A RAIN/SNOW MIX FROM WEST TO EAST. AS
TEMPERATURES COOL OVERNIGHT INTO FRIDAY...AN AREA OF LIGHT SNOW
WILL DEVELOP.

TEMPERATURES REMAIN NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE
WEEKEND.

&&

.AVIATION...

THUNDERSTORMS WILL BECOME MORE NUMEROUS AND SPREAD EAST ACROSS
CENTRAL PENN AND THE SUSQUEHANNA RIVER VALLEY LATE TODAY AND
TONIGHT. NEAR TO SLIGHTLY ABOVE MVFR CLOUDS WIDESPREAD ACROSS THE NW
THIRD OF PENN AT 19Z WILL MOVE EAST AT 25KT...OVERSPREADING MOST OF
THE REGION (EXCEPT FOR PERHAPS THE LOWER SUSQ VALLEY) BY 23Z.
BORDERLINE LLVL WIND SHEAR IS POSSIBLE THIS EVENING ACROSS THE SUSQ
VALLEY IN ADVANCE OF A COLD FRONTAL PASSAGE. HOWEVER...IN THIS AREA
WE STILL EXPECT SFC...SOUTHWESTERLY GRADIENT WINDS TO RANGE FROM 10
TO 20 MPH IN MOST PLACES.

A BROKEN TO SOLID LINE OF STRONG TO POSSIBLE SEVERE TSRA
(ACCOMPANIED BY LOCAL IFR CIGS/VSBYS...WIND GUSTS OVER 45 KT AND
HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER) WILL MOVE ACROSS
THE REGION WEST OF KELM...KUNV AND KAOO BETWEEN 22Z AND 01Z THIS
EVENING (ONGOING FROM LATE AFTERNOON ON IN THE VCNTY OF KBFD).
MORE LIKELY WILL BE INTENSIFICATION OF THIS LINE AS IT ENCOUNTERS
THE WARMER...AND MORE UNSTABLE AIRMASS ALONG AND SE OF A LINE FROM
KSEG TO KMRB LATER THIS EVENING.

FOLLOWING THE COLD FRONTAL PASSAGE TONIGHT...GUSTY 30-40 MPH
WESTERLY WINDS WILL BUFFET THE ENTIRE REGION BEGINNING DURING THE
MID MORNING HOURS TUESDAY AND CONTINUING THROUGH THE DAY. BKN-OVC
MVFR CIGS WILL BE CONFINED MAINLY TO THE WESTERN AND NORTHERN MTNS
ON TUESDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TYBURSKI
LONG TERM...TYBURSKI
AVIATION...LAMBERT
Hazardous weather outlook, Mar 13, 4:30 AM EST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 AM EST MON MAR 13 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-140930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
430 AM EST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING THROUGHOUT CENTRAL PENNSYLVANIA. SHOWERS AND THUNDERSTORMS
WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME ACCUMULATING SNOW IS EXPECTED THURSDAY INTO FRIDAY OVER MOST
OF CENTRAL PENNSYLVANIA. AT THIS TIME...ACCUMULATIONS APPEAR TO BE
LIGHT...BUT THE SITUATION BEARS WATCHING THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DEVOIR

In the hours before

Special weather statement, Mar 13, 2:23 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
223 PM EST MON MAR 13 2006

PAZ004-005-132030-
MCKEAN-WARREN-
223 PM EST MON MAR 13 2006

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN AND WARREN COUNTIES
THROUGH 330 PM...

AT 224 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF AN AREA OF STRONG THUNDERSTORMS LOCATED FROM 9 MILES
SOUTHEAST OF UNION CITY TO TO 22 MILES SOUTH OF WARREN...MOVING
RAPIDLY NORTHEAST AT 60 MPH. THE THUNDERSTORMS WILL BE NEAR GARLAND
AROUND 235 PM...YOUNGSVILLE...WARREN...SPRING CREEK...SHEFFIELD
AROUND 240 PM...RUSSELL...LUDLOW...LOTTSVILLE...CLARENDON AROUND 240
PM AND WETMORE AROUND 245 PM.

A 15 MINUTE PERIOD OF HEAVY RAIN WILL FALL FROM THESE STORMS...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

BRIEF WIND GUSTS BETWEEN 40 AND 50 MPH AND SMALL HAIL ARE POSSIBLE
WITH THESE STORMS.

ALSO...EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Mar 13, 3:45 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EST MON MAR 13 2006

PAZ005-010-011-017-132145-
CAMERON-CLEARFIELD-ELK-MCKEAN-
345 PM EST MON MAR 13 2006

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
MCKEAN...CLEARFIELD...CAMERON AND ELK COUNTIES THROUGH 430 PM...

AT 341 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM CLARION TO SLIPPERY ROCK...
MOVING NORTHEAST AT 70 MPH.  THE THUNDERSTORMS WILL NEAR DUBOIS
AROUND 350 PM...PORTLAND MILLS...BROCKPORT...AND TREASURE LAKE
AROUND 355 PM...KANE...WETMORE AND LUDLOW AROUND 400 PM AND WILCOX
AROUND 405 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

FORECASTER: DANGELO
Special weather statement, Mar 13, 4:13 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
413 PM EST MON MAR 13 2006

PAZ041-046-132200-
NORTHERN LYCOMING-SOUTHERN LYCOMING-
413 PM EST MON MAR 13 2006

...A STRONG THUNDERSTORM WILL AFFECT LYCOMING COUNTY...

AT 405 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES EAST OF JERSEY SHORE...MOVING NORTHEAST
AT 40 MPH. THE THUNDERSTORM WILL BE NEAR MONTOURSVILLE AROUND 420 PM
AND BARBOURS AROUND 430 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

FORECASTER:RG/KL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 9:11 PM ESTDense Fog AdvisoryCTPAdams, Columbia, Cumberland, Dauphin, Franklin, Juniata and 11 more12 hr
Mar 13, 5:19 PM ESTSevere Thunderstorm WarningCTPBlair, Clinton21 days
Mar 13, 6:25 PM ESTSevere Thunderstorm WarningCTPClearfield, Sullivan25 days

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.